A general rule-of-thumb I always share with my new parents is that it can be quite common for newborns and babies, in general, to be fussy. This basically means they may cry a lot. Now most parents realize this to be the case, and if they do have a very calm and easy-going baby, I remind them not to boast too loudly about their good fortunes to their friends with babies as I can pretty much guarantee their friends’ babies are probably not as easy.
There is some basic information I tell all of my new parents who have a well-developing baby (both in physical and in developmental-milestone growth) but who also happens to be fussy. The fussiness typically stems from 1 of 3 things, but certainly can include all 3: colic, a food-protein issue, or gastroesophageal reflux disease (GERD.)
This last one, GERD or (even just the GER) seems to be getting quite a bit of attention in the parenting literature and journals these days. It’s important to realize 2/3 of healthy infants spit up because of normal infant physiology
. So just because they spit-up it doesn’t necessarily mean that medications are needed.
What I do recommend is parents should keep their baby’s head up for a good 10+ minutes after feeding and also to work hard on the burping. But again, if the baby is what we call a “happy spitter” and developing well, nothing further needs to be done.
But when the question of the spitting up is creating complications for the baby (now we are talking about GERD, meaning the disease) such as irritability/fussiness, weight loss, poor feeding, and even upper respiratory like symptoms, then something further can and possibly should be done. And where I start is with twice-a-day dosing of a medicine known as a histamine blocker and antacid. And within a few days, we should know whether the medication is helping. Starting with a proton-pump inhibitor (PPI) is not necessary.
And as far as when the medication can be stopped…well, there is no absolute time frame. Physiologic GER hits its peak about 5 months of age, so hopefully some time after that, if GERD also exists, those complications begin to wane. And when that occurs, hopefully the medication can be stopped as well.
- Dr. Jeremy
RELATED FROM AROUND THE WEB